Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 173, NWS Los Angeles, CA

December 28, 2021

NWS Los Angeles, CA issued this small craft advisory at Dec 28, 2021, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 3:00 AM PST (11:00 UTC)
Expired
Dec 28, 2021, 8:49 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

036 
WHUS76 KLOX 281100
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
300 AM PST Tue Dec 28 2021

PZZ650-281700-
/O.EXP.KLOX.SC.Y.0172.000000T0000Z-211228T1100Z/
/O.NEW.KLOX.SC.Y.0173.211228T1100Z-211228T1700Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
300 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS 
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-281200-
/O.EXP.KLOX.SC.Y.0172.000000T0000Z-211228T1100Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
300 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Conditions have diminished below advisory levels.

$$

PZZ670-673-281700-
/O.CON.KLOX.SC.Y.0172.000000T0000Z-211228T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
300 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ655-676-281700-
/O.CON.KLOX.SC.Y.0172.000000T0000Z-211228T1700Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
300 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands and Outer waters 
  from Santa Cruz Island to San Clemente Island to 60 NM 
  offshore including San Nicolas and Santa Barbara Islands.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
719 
WHUS76 KLOX 281649
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
849 AM PST Tue Dec 28 2021

PZZ655-670-281800-
/O.CAN.KLOX.SC.Y.0172.000000T0000Z-211228T1700Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
849 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ650-281800-
/O.CAN.KLOX.SC.Y.0173.000000T0000Z-211228T1700Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
849 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ673-676-282300-
/O.EXT.KLOX.SC.Y.0172.000000T0000Z-211228T2300Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
849 AM PST Tue Dec 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 10:20 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 27, 10:20 PM PST, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1020 PM PST Mon Dec 27 2021

Updated Aviation and Marine Discussions

.SYNOPSIS...27/204 PM.

A wet and unsettled weather pattern will continue through
Thursday. Rain and mountain snow will taper off this evening but
return again Wednesday and Thursday. Temperatures will remain
significantly below average for this time of year with cold
overnight temperatures expected away from the coast. Dry weather
is expected Friday through the upcoming holiday weekend.

&&

.SHORT TERM (MON-THU)...27/941 PM.

Rain area has quickly exited LA Co this evening while the area
remains under the general cyclonic flow around the broad upper
trough situated over the west. This will keep a cool and moist
flow going and the possibility of brief showers zipping through
tonight in northerly flow. A few reports of measurable
precipitation in parts of SLO and SBA Co, otherwise it's been
pretty quiet. Gusty west and northwest winds for coastal areas
followed today's system, which should continue through the night
in addition to breezy westerly winds through parts of the Antelope
Valley. The wind advisory for there was cancelled since winds
were below advisory levels. The winter storm warning in effect
until 10 pm this evening will remain since there's enough
lingering snow shower activity with gusty winds in the mountains
to justify continuing it through to its scheduled expiration. An
area of concern remains the north slope of the Grapevine where
northerly moist flow could produce enough accumulating snow to
cause driving issues as snow levels drop down to around 3400 feet
this evening. This is supported by the latest HREF which shows a
stationary area of precipitation there tonight. Snow levels
continue to drop through the night, but after precipitation has
mostly ended.

Some uncertainty still surrounds the system for Wednesday and
Thursday, primarily because of the forecast evolution of the
upper trough bringing the precip. Models and their ensemble means
agree on dropping an upper level trough currently over northern
Alaska south through British Columbia and the west coast before
closing off southwest of Pt. Conception sometime Wednesday night.
The closing off could stall the system and enhance the
precipitation amounts for LA Co and areas southward under the
southwest flow aloft. But as always closed lows can create
forecast chaos which is why some uncertainty exists so relatively
close to its arrival. What is more certain is that the trajectory
of this trough will result in an atypical precipitation pattern
for our winter storms, with the higher amounts expected over LA Co
and southward while areas from there north into the central coast
will have lighter amounts. This is due to the evolution of the
system and tapping into moisture to the southwest, which will
combine with southwest flow for orographic lift, hence producing
the heavier precipitation through the eastern San Gabriels and
south. Timing wise, both the EPS and the NBM are slightly faster
than the GEFS and bring light to moderate precip to the central
coast late tomorrow night then heavier amounts to LA Co by
Wednesday and Wednesday night and possibly into Thursday, while
the GEFS lags about 6 hrs behind and extends it more into
Thursday. The 18Z HREF shows at least moderate precipitation
across the entire area Wednesday morning, which supports the
faster option. The GEFS is also lighter on the precip amounts.
Favoring the wetter EPS and NBM means, storm totals will range
from between 0.5 and 1 inch along the central coast to between 1
and 2 inches for the coasts and valleys of LA County, and possibly
up to 4 inches or more on the south slopes of the San Gabriels.
This could produce rain rates of between 0.25 and 0.75 inches per
hour and near rates of concern for the recent burn areas of LA Co.

As far as snow amounts, the system still carries a good amount of
potential with it and although snow levels rise through the day
tomorrow they'll still be down between 5000 and 5500 ft during the
period of heaviest precipitation. Depending on how much the
system stalls as it closes off, and depending on where the wet
southwest flow aloft feed sets up, there could be over a foot of
snow in the eastern San Gabriels and east of there. With these
snow levels we're not expecting any significant impacts on the
Grapevine, with the exception of Tuesday night when lighter
precipitation begins and snow level should be down around 3500 to
4000 ft.

.LONG TERM (FRI-MON)...27/203 PM.

Friday through the New Year's weekend expected to be dry and cool
with highs mostly in the 50s which is a good 10 or more degrees
below normal for many lower elevation locations. Models show a
weak upper level ridge coming in that will give southern
California a little break in the wet weather but temps will remain
below normal.

&&

.AVIATION...28/0604Z.

At 06Z at KLAX, there was no marine layer nor inversion.

Moderate to high confidence in most 06Z TAFs. Moderate confidence
in KPRB from 12-17Z due to a 30% chance of VLIFR conditions.
Moderate confidence in the wind strength changes in TAF sites
south of Point Conception.

KLAX...High confidence in the 06Z TAF. High confidence in no
significant east component.

KBUR...High confidence in the 06Z TAF.

&&

.MARINE...27/1019 PM.

In the outer waters, Small Craft Advisory (SCA) winds will
likely continue thru Tue morning then drop below SCA levels Tue
afternoon and remain below SCA levels thru Thu night. There is a
30% chance the waters south of Santa Cruz Island will stay at SCA
levels through Tue evening. There is a 40% chance of SCA level N
winds late Thu night, then SCA level NW to N winds are likely Fri
and Sat. Seas are starting to drop near advisory levels, and will
likely stay below SCA levels through Thursday. There is a 40%
chance of SCA level seas Fri morning thru Sat morning.

In the inner waters north of Pt Sal, SCA level winds are expected
thru late tonight. SCA conds are not expected Tue thru Sat except
for a 30% chance of SCA level NW wind gusts on Fri.

In the SBA Channel and the inner waters S of Pt. Mugu, SCA level
winds are expected to continue thru late tonight. There is a 30%
chance of SCA level winds to continue south of Ventura thru Tue
evening. SCA conds are not expected Tue night thru Sat, except
for a 40% chance of SCA level NW winds Fri.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory in effect until 8 AM PST Tuesday for zones
      44>46-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Tuesday for
      zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Tuesday for
      zones 655-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Heavy rain and mountain snow will create hazardous driving
conditions Thursday. Overnight temperatures will drop below
freezing across some valley areas through the weekend.

&&

PUBLIC...Jackson/MW
AVIATION...Lund
MARINE...Sirard/Lund
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:37 AM PSTWinter Storm WatchLOX12 hr
Dec 28, 2:23 PM PSTWinter Storm WarningLOX54 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.